Missouri, 2004

Flash Flood and Hail in Missouri, June 14, 2004

June 14, 2004 · NWS EAX · 22 events in 12 counties and zones

20 hail, 1 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 14, 1:25 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 14, 1:25 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT MON JUN 14 2004

.DISCUSSION...

COMPLEX WEATHER SITUATION IS EXPECTED THE NEXT COUPLE OF DAYS AS
CONVECTION/CONVECTIVE COMPLEXES WILL PLAY HAVOC WITH THE SPEED AND
LOCATION OF BOUNDARIES. LATEST SURFACE MAP INDICATES A WEAK SURFACE
LOW IN EXTREME SOUTHWEST NEBRASKA WITH A WEAK COLD FRONT PRESSING
SLOWLY SOUTH ACROSS CENTRAL AND NORTHEAST NEBRASKA. SCATTERED
SHOWERS AND THUNDERSTORMS ARE DEVELOP IN THE THETAE ADVECTION
AREA...AS CONFIRMED BY PROFILERS...ACROSS EASTERN NEBRASKA...WESTERN
IOWA AND EXTREME NORTHERN MISSOURI. BEST ISENTROPIC LIFT EARLY
THIS MORNING IS PROJECTED TO BE ACROSS EASTERN NEBRASKA AND SOUTHERN
IOWA WITH WEAK ISENTROPIC LIFT NOTED ON THE 310K SURFACE ACROSS
EXTREME NORTHERN MISSOURI UNTIL 15Z. CONVECTION LIKELY TO BE
ELEVATED IN NATURE AS PER MESOETA FORECAST SOUNDINGS WITH INCREASING
CAP ALSO LIMITING THE AREAL COVERAGE OF CONVECTION.

NEXT CONCERN IS THE WEAK FRONT...CURRENTLY IN NEBRASKA...WHICH IS
EXPECTED TO SAG SLOWLY SOUTH ACROSS THE CWA THROUGH THIS EVENING.
MESOETA SUGGESTS THAT THE BOUNDARY WILL BE ALONG THE I-35 CORRIDOR
BY 18Z...BUT PREFER SLIGHTLY SLOWER GFS BASED ON CURRENT TRENDS.
STRONG INSTABILITY IS NOTED AHEAD OF THE FRONT AS PER THE MESOETA
WITH CAPE AROUND 4000 J/KG. SFC-6KM SHEAR IS NOT IMPRESSIVE BUT
25-30KTS WILL AID IN THE DEVELOPMENT OF SEVERE CONVECTION AHEAD OF
THE BOUNDARY THIS AFTERNOON...ESPECIALLY THE SE ONE HALF OF THE CWA.
AS PER THE MESOETA...THE 850-700 MB CAP WILL WEAKEN IN ADVANCE OF
THE FRONT WHICH APPEARS REASONABLE. AS A RESULT...EXPECT A GOOD
CHANCE OF CONVECTION THIS AFTERNOON ALONG AND AHEAD OF THE FRONT.
EXPECT THE CONVECTION TO ORGANIZE INTO A POORLY DEFINED MCS BY EARLY
EVENING...MAINLY ACROSS THE SOUTHERN ZONES. BASED UPON THE CORFIDI
VECTORS...EXPECT THE CONVECTION TO EXIT THE CWA BY LATE EVENING...IF
NOT EARLIER. MESOETA SUGGEST WEAK ISENTROPIC LIFT LATE MONDAY NIGHT
ACROSS THE WEST CENTRAL AND NORTHWEST ZONES. WILL KEEP POPS IN THIS
AREA IN THE LOW CATEGORY AS THE ISENTROPIC LIFT MAY BE DISPLACED
FURTHER SOUTHWEST.

THE CONVECTION WILL LIKELY STABILIZE THE ATMOSPHERE TUESDAY WITH THE
LOCATION OF THE OUTFLOW BOUNDARY OR ORIGINAL BOUNDARY TO THE SOUTH
OF THE CWA BY TUESDAY MORNING. BELIEVE THAT MUCH OF THE DAY  THE
ATMOSPHERE WILL BE IN A RECOVERY MODE. POSITION OF ANY BOUNDARIES
AND INSTABILITY AXIS OF THE MODELS APPEARS TO BE SUSPECT AT THIS
TIME. AS A RESULT...WILL NOT ACCEPT CURRENT STRONG INSTABILITY THAT
THE MESOETA SHOWS FOR THE DAY ON TUESDAY.

MESOETA SUGGEST A WEAK SHORTWAVE TO MOVE ACROSS THE CWA TUESDAY
MORNING...BUT DO NOT HAVE MUCH CONFIDENCE IN THIS FEATURE. WILL
MAINTAIN LOW POPS HOWEVER..FOR TUESDAY MORNING...IN CASE WARM
ADVECTION DOES EXIST. BY LATE TUESDAY NIGHT...A SHORTWAVE TROF MOVES
INTO THE NORTHERN PLAINS. THIS AIDS IN SLOWLY DRIVING THE NEXT COLD
FRONT SOUTH INTO THE NORTHERN CWA TUESDAY NIGHT. MODELS APPEAR TO BE
SUFFERING FROM GRID SCALE FEEDBACK. HOWEVER...EXPECT CONVECTION TO
DEVELOP IN THE VICINITY OF THE FRONT. ALTHOUGH SHEAR IS RATHER
WEAK...EXPECT THAT A FEW SEVERE THUNDERSTORMS WILL BE
POSSIBLE...ESPECIALLY BEFORE MIDNIGHT...WITH MODERATE INSTABILITY IN
PLACE. WILL CONTINUE THREAT OF CONVECTION INTO WEDNESDAY AS FRONT IS
SLOW TO MOVE SOUTHEAST.

PLAN TO MAINTAIN CURRENT FLOOD WATCH AT THIS TIME. IT MAY NEED TO BE
EXTENDED OR LOCATION REDEFINED. CONFIDENCE FOR ENTIRE SCENARIO IS NOT
HIGH...THEREFORE WILL LET FUTURE SHIFTS ADJUST FLOOD WATCH IF NEEDED.

&&

.PREVIOUS DISCUSSION...

323 PM CDT...
THE MAIN SURFACE BOUNDARY OF INTEREST IS CURRENTLY STRETCHED ACROSS
THE KANSAS NEBRASKA BORDER EAST ACROSS EXTREME NORTHERN MISSOURI AND
UP INTO SOUTHEAST IOWA THIS AFTERNOON. THE AIRMASS ACROSS EAX HAS
HAD A DIFFICULT TIME RECOVERING FROM LAST NIGHTS COMPLEX...AND
TEMPERATURES HAVE STRUGGLED TO GET INTO THE LOW 80S. DEWPOINTS ARE
STILL IN THE LOW 60S FOR THE MOST PART. PER 18Z TOP RAOB...SEVERE
THUNDERSTORM POTENTIAL DOES NOT LOOK GREAT SOUTH OF THE
AFOREMENTIONED BOUNDARY. CAPES ARE UNDER 500 J/KG AND LIFTED INDICES
ARE BARELY NEGATIVE. SO...ANTICIPATE THREAT WILL BE MAINLY ACROSS
THE NORTHERN QUARTER OF THE FORECAST AREA IN THE VICINITY OF THE
BOUNDARY...AND HAVE KEPT HIGHEST CHANCE POPS THERE.  CURRENTLY
MONITORING CONVECTION DEVELOPING ACROSS SOUTHWEST NEBRASKA AND
NORTHEAST KANSAS ALONG THE QUASI-STATIONARY FRONT...WHICH IS
EXPECTED TO REACH NORTHWEST MISSOURI LATE THIS AFTERNOON/EARLY
EVENING DEPENDING ON HOW IT HOLDS TOGETHER ONCE IN ENCOUNTERS THE
MORE STABLE AIRMASS TO ITS EAST. THIS SCENARIO LOOKS LESS FAVORABLE
FOR HEAVY RAINFALL...ESPECIALLY WITH PWATS BELOW AN INCH. WILL
MAINTAIN FLOOD WATCH HOWEVER...AS FFG VALUES ARE BETWEEN ONE HALF
AND ONE INCH FOR THE MOST PART. THE FRONT IS FORECAST TO PUSH
THROUGH THE FORECAST AREA ON MONDAY...AND WILL MAINTAIN CHANCE POPS
DURING THE AFTERNOON AND NIGHTTIME HOURS. ANTICIPATE MORE SHOWERS
AND THUNDERSTORMS ACROSS THE MISSOURI IOWA BORDER ON TUESDAY AND
TUESDAY NIGHT AS SHORTWAVE ENERGY SLIDES ACROSS.

THE FORECAST AREA IS UNDER AN UPPER LEVEL DIVERGENT ZONE ON
WEDNESDAY AS A 250MB JET SLIDES BY TO THE NORTH AND A JET STREAK
RIDES NORTHEAST TOWARD IT FROM THE SOUTHWEST. WITH A SURFACE FRONT
TO PUSH SOUTH ACROSS EASTERN KANSAS AND MISSOURI...A FAVORABLE UPPER
LEVEL WIND FIELD...AND SEVERAL SHORTWAVES FORECAST TO BE IN THE
AREA...HAVE MAINTAINED THE CHANCE FOR SHOWERS AND THUNDERSTORMS ON
WEDNESDAY. HOW FAR SOUTH THIS FRONT WILL ADVANCE BEFORE LIFTING BACK
TO THE NORTH REMAINS IN QUESTION. HAVE INTRODUCED CHANCES FOR
SHOWERS AND THUNDERSTORMS FRIDAY EVENING WITH THE BOUNDARY EXPECTED
TO BE IN THE VICINITY ONCE AGAIN. MID TO LATE WEEK TEMPERATURES WILL
DEPEND GREATLY ON THE POSITION OF THIS FRONT...SO HAVE MADE ONLY
MINOR ADJUSTMENTS TO TEMPERATURES FOR THE TIME BEING.

SCHMIT/STOFLET

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
KSZ025...KSZ057...KSZ060...KSZ102>105.

MO...FLOOD WATCH UNTIL NOON CDT TUESDAY FOR ZONES
MOZ001>008...MOZ011>017...MOZ020>025...MOZ028>033...MOZ037>040...MOZ0
43>046...MOZ053>054.

WFO EAX
Hazardous weather outlook, Jun 14, 4:38 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 AM CDT MON JUN 14 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-151100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING...GENERALLY NORTH
OF A LINE FROM MOUND CITY MISSOURI TO BETHANY TO KIRKSVILLE. ALTHOUGH
THESE STORMS ARE NOT EXPECTED TO BE SEVERE, AN ISOLATED STORM MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.

A WEAK COLD FRONT IN SOUTHEAST NEBRASKA WILL MOVE SOUTHEAST TO NEAR
THE I-35 CORRIDOR EARLY THIS AFTERNOON AND EXIT THE OUTLOOK AREA
TONIGHT. AS THE FRONT MOVES SOUTHEAST, SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS NORTHWEST MISSOURI BY EARLY AFTERNOON AND
PROGRESS SOUTHEAST THIS AFTERNOON AND TONIGHT. SOME OF THE
THUNDERSTORMS MAY BE SEVERE THIS AFTERNOON AND EARLY
TONIGHT...ESPECIALLY SOUTHEAST OF A LINE FROM MOUND CITY MISSOURI TO
BETHANY. ALTHOUGH THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING
WINDS, AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION, HEAVY
RAINFALL MAY ACCOMPANY THE STORMS WHICH MAY LEAD TO ADDITIONAL
FLOODING PROBLEMS DUE TO SATURATED SOIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING NORTH OF A LINE FROM NEAR
KANSAS CITY TO KINGSTON TO KIRKSVILLE. THESE STORMS ARE NOT EXPECTED
TO BE SEVERE. THE WEAK FRONT WHICH IS FORECAST TO MOVE ACROSS THE
AREA TODAY AND TONIGHT IS EXPECTED TO DISSIPATE WITH ANOTHER FRONT TO
APPROACH EXTREME NORTHWEST MISSOURI BY LATE TUESDAY AFTERNOON. THE
FRONT WILL MOVE INTO WEST CENTRAL AND CENTRAL MISSOURI BY WEDNESDAY
MORNING. THE FRONT WILL LIKELY TRIGGER SCATTERED THUNDERSTORMS. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE LATE TUESDAY AFTERNOON ACROSS
EXTREME NORTHWEST MISSOURI AND GENERALLY ALONG AND NORTH OF
INTERSTATE 70 TUESDAY NIGHT. THE PRIMARY THREATS WILL BE LARGE HAIL,
DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY AND FRIDAY NIGHT. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT.
IT MAY ALSO BE NEEDED FOR EXTREME NORTHWEST MISSOURI LATE TUESDAY
AFTERNOON AND GENERALLY ALONG AND NORTH OF INTERSTATE 70 TUESDAY
NIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

The radar

The Pleasant Hill radar (KEAX), 62 km away, was scanning. The volume nearest the first event began at 17:23 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Macon

When
June 14, 11:35 AM CST
Where
Macon County, New Cambria
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -93.583

Hail up to baseball in size and lasted 5 minutes.

Hail, Randolph

When
June 14, 2:15 PM CST
Where
Randolph County, 1 mi W of Yates
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.617, -93.133

Hail, Howard

When
June 14, 2:40 PM CST
Where
Howard County, 10 mi NE of Fayette
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.750, -94.367

Hail, Howard

When
June 14, 2:40 PM CST
Where
Howard County, 6 mi E of Armstrong
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -92.567

Hail, Jackson

When
June 14, 2:45 PM CST
Where
Jackson County, Oak Grove
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Hail, Pettis

When
June 14, 2:49 PM CST
Where
Pettis County, 8 mi S of Sedalia
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -92.383

Hail, Pettis

When
June 14, 2:58 PM CST
Where
Pettis County, 8 mi SE of Sedalia
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.583, -93.233

Hail, Howard

When
June 14, 3:40 PM CST
Where
Howard County, 8 mi SE of Fayette
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -92.583

Hail, Howard

When
June 14, 4:17 PM CST
Where
Howard County, New Franklin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.067, -92.600

Thunderstorm Wind, Ray

When
June 14, 4:40 PM CST
Where
Ray County, 9 mi NE of Rayville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.333, -92.683

4 to 5 inch tree limbs down.

Hail, Ray

When
June 14, 4:40 PM CST
Where
Ray County, 9 mi NE of Rayville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -93.950

Hail, Carroll

When
June 14, 4:50 PM CST
Where
Carroll County, 3 mi W of Coloma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.450, -93.950

Hail, Macon

When
June 14, 5:00 PM CST
Where
Macon County, 3 mi NE of Macon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -92.767

Hail, Chariton

When
June 14, 5:20 PM CST
Where
Chariton County, 4 mi N of Brunswick
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -93.583

Hail, Jackson

When
June 14, 5:25 PM CST
Where
Jackson County, 2 mi S of Buckner
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.000, -94.133

Hail, Macon

When
June 14, 5:30 PM CST
Where
Macon County, 2 mi NW of Anabel
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -92.450

Hail, Clay

When
June 14, 5:51 PM CST
Where
Clay County, Claycomo
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.483, -93.133

Flash Flood, Howard

When
June 14, 5:55 PM CST to 8:55 PM CST
Where
Howard County, 2 mi ENE of New Franklin
Reported by
LAW ENFORCEMENT
Coordinates
39.017, -92.750

County road 433 closed due to high water.

Hail, Johnson

When
June 14, 6:45 PM CST
Where
Johnson County, 5 mi N of Warrensburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.100, -94.200

Hail, Johnson

When
June 14, 7:04 PM CST
Where
Johnson County, Warrensburg
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.833, -93.750

Hail, Lafayette

When
June 14, 7:31 PM CST
Where
Lafayette County, Concordia
Measured
1.25 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.767, -93.750

Hail, De Kalb

When
June 14, 11:20 PM CST
Where
De Kalb County, Osborn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.200, -94.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408237, 5408242, 5408227, 5408228, 5408232, 5408240, 5408241, 5408229, 5408230, 5408243, 5408244, 5408964, 5408238, 5408224, 5408233, 5408239, 5408225, 5408231, 5408234, 5408235, 5408236, 5408226.